Kentucky, 2013

Flash Flooding and Flooding in Kentucky, July 4 to 10, 2013

July 4 to 10, 2013 · NWS LMK · 26 events in 17 counties and zones

An anomalous upper air pattern developed July 3rd as a deep trough over the Lower Ohio Valley became cutoff and essentially retrograded westward over the lower Missouri Valley. As this trough moved westward, southerly flow between it and strong high pressure off the mid-Atlantic seaboard brought tropical moisture northward across the Tennessee and Lower Ohio Valleys.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An anomalous upper air pattern developed July 3rd as a deep trough over the Lower Ohio Valley became cutoff and essentially retrograded westward over the lower Missouri Valley. As this trough moved westward, southerly flow between it and strong high pressure off the mid-Atlantic seaboard brought tropical moisture northward across the Tennessee and Lower Ohio Valleys. Despite widespread cloudiness and cool temperatures, repeated tropical showers from July 4th through the 6th brought several episodes of localized flash flooding across the Commonwealth. Some river flooding developed during subsequent days on the Rolling Fork and Green Rivers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 4, 12:17 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 4, 12:17 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
117 PM EDT THU JUL 04 2013

...Updated Aviation Discussion...
.FORECAST UPDATE...
Issued at 908 AM EDT Tue Jul 03 2013

Have updated grids this morning to reflect both observational
trends and the latest trends in guidance.  Radar continues to show
bands of moderate to locally heavy rainfall pushing north across the
region.  It appears that a heavier band in west central TN will
continue to push north towards the BWG area over the next few hours,
which may be where any flooding threat will be maximized in the near
term.  Due to the trends in the current rainfall and with the
westward shift of the heaviest rainfall in the guidance, will be
expanding the Flash Flood Watch one tier of counties westward.  Have
also tweaked the QPF grids a bit further west.  Still expect the
heaviest rainfall to fall across portions of south-central and
central KY.  In fact, the 04/06Z NAM gives over 7 inches by Friday
morning to south-central KY.  Think this may be overdone, but 3
inches appear likely, with locally 5+.

&&

.SHORT TERM (Now through Thursday Night)...
Issued at 325 AM EDT Wed Jul 4 2013

...A very wet Fourth of July expected for the Bluegrass and Lake
Cumberland Regions...

...Flash Flood Watch in effect from Today through Friday morning...

A highly amplified and anomalous pattern for early July features
strong ridging centered over Nevada and well offshore of Virginia,
with a deep and somewhat narrow trough extending from the upper
Midwest all the way south into Texas. This pattern has retrograded a
bit over the last day, and is now allowing a fetch of very moist air
with PWATs near two inches to back its way west towards central
Tennessee and Kentucky.

As moisture increases over the Commonwealth, central and eastern
Kentucky and Tennessee will become positioned in the right rear
quadrant of a meridional jet moving north through the Great Lakes.
The strength and position of this jet this time of year is highly
unusual and is more indicative of spring.

Lift from this upper jet and a weakly unstable tropical airmass will
combine to produce a widespread area of showers later this morning
across central and eastern Tennessee that will rapidly lift north
northeast and overspread Kentucky east of Interstate 65 by early
afternoon. Several meso-scale short range models, as well as the
most recent GFS and NAM, show widespread substantial rainfall today
and tonight across eastern Kentucky, with perhaps the axis of
heaviest rain lined up right along the Daniel Boone National Forest.

Wherever this axis sets up, 2 to 3 inches of rain is expected
through Friday morning with locally higher amounts possible where
thunderstorms manage to develop or where showers manage to train
over one area. Will continue the flash flood watch as is through
Friday morning.

Substantially less rain is likely across southwestern Indiana and
west of Interstate 65, where both lift and moisture will remain less
than points farther east. A sharp gradient of rainfall totals is
possible along the northwestern edge of this precipitation shield.

Under mostly cloudy skies, highs today will stay cool, especially
over our eastern counties, where they may top out only in the mid
70s. our warmest highs today will develop over southwestern Indiana
and across west central Kentucky.

Showers are likely this evening and overnight as well, again,
concentrated over our eastern counties. Showers will become more
scattered for Friday afternoon, and may depend on localized pockets
of greater instability created by partial sun. Localized heavy rain
is once again possible Friday underneath some of the stronger
storms. Highs Friday will rise into the lower 80s.

A hydrological section highlighting the potential for heavy rain is
below.

.LONG TERM (Friday night through Wednesday)...
Issued at 243 AM EDT Thu Jul 4 2013

At the beginning of the period the upper air pattern will be much
the same as what we will have seen for the prior several days with
strong ridging off the East Coast, a north-south trof from Lake
Superior to the western Gulf of Mexico, and another ridge over the
southwestern deserts.

Over the course of the weekend the trof will slowly lift into the
Great Lakes with the East Coast ridge building westward.  Then over
the first half of the new work week the trof will exit the picture
completely as the eastern ridge and southwestern ridge join up,
resulting in a band of upper ridging stretching from the middle
Atlantic through the southern mainland United States to Hawaii by
Tuesday/Wednesday.

The steady stream of Gulf moisture that began on the Fourth will
continue through Saturday night, and then get shunted off to the
east Sunday as the Plains trof starts pushing eastward.  Once that
happens we'll go back to a more diurnal convection regime with
scattered showers and thunderstorms developing in the afternoons and
tapering off by late evening.

Through Saturday night occasional waves moving up the east side of
the upper trof will act as triggers, with the axis of the trof
itself moving overhead Saturday night or Sunday.  Monday through
Wednesday the best nearby trigger will be an east-west surface front
extending from the Great Plains to the Great Lakes.  Most of the
activity associated with this system will be to our north and west.
However we'll still have high enough PWATs and dew points with
sufficient instability for scattered thunderstorm development here.
Will keep coverage low for now.

As that upper ridge establishes itself, we'll see a return to more
seasonably hot temperatures. Also, those high dew points will give a
muggy feeling to the warm air.  High temperatures over the weekend
will generally be around the lower 80s. Monday through Wednesday
will see afternoon readings peak more in the 85-90 degree range,
possibly even a degree or two warmer.  We won't get much relief at
night with lows around 70.

&&

.AVIATION (18Z TAF Update)...
Issued at 116 PM EDT Thu Jul 4 2013

Certainly not the best day for holiday flying, as numerous rain
showers across all sites are providing low cigs/vsbys.  As expected
in this pattern, cigs and visibilities have been rather chaotic.  It
appears as though the heaviest rainfall is still to come, and will
fall between the 04/21Z and 05/06Z timeframe.  However, any shower
before or after then will be capable of reducing ceilings and/or
visibilities into IFR thresholds.  It appears as though the worst
conditions will be at KLEX and KBWG, where the heavy rain axis is
expected to set up.  Looking over the past few hours, lightning has
been very sparse, thus will pull VCTS from the forecast.  A rogue
rumble of thunder is still possible, but a nearly saturated and warm
atmosphere does not support widespread thunder potential.

The heavier rainfall should taper off after about 06Z, but rain
will remain in the forecast.  Coverage remains a bit uncertain after
this timeframe, thus will just keep VCSH in after 06Z.  Regardless
of rainfall, some low stratus and/or light fog appears probable
tonight into Friday morning across all sites.  Conditions will
slightly improve after sunset, but showers and isolated
thunderstorms will remain in the forecast through the remainder of
the TAF period.

&&

.HYDROLOGY...
Issued at 338 PM EDT Wed Jul 3 2013

Latest forecast data continues to be in agreement with a tropical
fetch of moisture pooling up from the Gulf of Mexico into the Ohio
Valley through much of the forecast period.  Precipitable water
values are forecast to increase from about 1.3 inches to nearly two
inches by Thursday night and into Friday and beyond.  This combined
with a rich low-level airmass (dewpoints near 70) will result in
highly efficient, low-centroid storms developing producing
torrential rainfall.  While the ensemble probabilistic forecasts of
QPF have come down slightly from the 03/06Z to the 03/12Z runs,
there continues to be a fairly high probability of our region seeing
some 3-4 inches of rainfall from late tonight and into the weekend.
Locally higher amounts will be possible...especially where heavy
rains may train over areas.  Given the wet antecedent soil
conditions across the area...and expected rainfall amounts, we have
issued a Flash Flood Watch for much of Kentucky (mainly along and
east of I-65) through 12Z Friday.  Should future forecasts continue
to indicate heavy rains lasting into the weekend, an extension of
the watch may be required in future forecasts.

In addition to the flash flooding, should significant rainfall
develop across east-central and central Kentucky, significant rises
on the larger rivers and reservoirs in the area could occur.
This would include the following basins:

Kentucky River
Rolling Fork
Salt River
Licking River
Barren River
Green River

Persons living near creeks, streams, and typical flood prone areas
should keep abreast of water levels and be prepared to take action
if water starts to rise or if warnings are issued.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR INZ079-090>092.

KY...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KYZ024>043-045>049-
     053>057-061>067-070>078-081-082.

Update...........KD
Short Term.......JSD
Long Term........13
Aviation.........KD
Hydrology........JSD
Hazardous weather outlook, Jul 4, 2:53 AM EST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
353 AM EDT THU JUL 4 2013

INZ076>079-083-084-089>092-KYZ023>026-061-070-050800-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-BUTLER KY-LOGAN KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...MORGANTOWN...RUSSELLVILLE
353 AM EDT THU JUL 4 2013 /253 AM CDT THU JUL 4 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND WEST CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP TODAY AND CONTINUE
THROUGH THIS EVENING. ASIDE FROM CLOUD TO GROUND LIGHTNING...SOME
SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL
WITH PONDING ON AREA ROADWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FOR THE PERIOD FRIDAY THROUGH WEDNESDAY...SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS COULD OCCUR EACH DAY THROUGH THE PERIOD WITH
THE MOST WIDESPREAD PRECIPITATION EXPECTED ON FRIDAY. THE GREATEST
HAZARD FROM THESE STORMS ON FRIDAY WILL BE HEAVY RAINFALL THAT
COULD CAUSE LOCALIZED FLOODING IN SOME LOCATIONS. AS WITH ALL
THUNDERSTORMS...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY DANGEROUS WEATHER
CONDITIONS...INCLUDING FLOODING...TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

KYZ027>043-045>049-053>057-062>067-071>078-081-082-050800-
GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-OLDHAM KY-TRIMBLE KY-
HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-
ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-
WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-
BOYLE KY-GARRARD KY-MADISON KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
INCLUDING THE CITIES OF...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...BROWNSVILLE...MUNFORDVILLE...GREENSBURG...
CAMPBELLSVILLE...LIBERTY...STANFORD...BOWLING GREEN...FRANKLIN...
SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...
JAMESTOWN...BURKESVILLE...ALBANY
353 AM EDT THU JUL 4 2013 /253 AM CDT THU JUL 4 2013/

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
MID TO LATE MORNING. THESE STORMS WILL BE TROPICAL IN NATURE WITH
LOCALIZED HEAVY RAINFALL THAT WILL PRESENT A THREAT OF FLASH
FLOODING. LOCALIZED HEAVY RAIN IS LIKELY FOR THIS AFTERNOON
THROUGH AT LEAST THIS EVENING...WITH SEVERAL INCHES OF RAIN
EXPECTED FOR THE BLUEGRASS AND LAKE CUMBERLAND REGIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WIDESPREAD RAINFALL FROM THURSDAY THROUGH EARLY FRIDAY MAY BRING
RAPID RISES AND EVEN SOME FLOODING LATER THIS WEEKEND TO LARGER
RIVERS.

FOR THE PERIOD FRIDAY THROUGH WEDNESDAY...SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS COULD OCCUR EACH DAY THROUGH THE PERIOD WITH
THE MOST WIDESPREAD PRECIPITATION EXPECTED ON FRIDAY. THE GREATEST
HAZARD FROM THESE STORMS ON FRIDAY WILL BE HEAVY RAINFALL THAT
COULD CAUSE FLOODING IN SOME LOCATIONS. AS WITH ALL
THUNDERSTORMS...DANGEROUS CLOUD TO GROUND LIGHTNING WILL ALSO
OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY DANGEROUS WEATHER
CONDITIONS...INCLUDING FLOODING...TO THE NATIONAL WEATHER SERVICE.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

JSD/13

The radar

The Louisville radar (KLVX), 85 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

14 flood, 10 flash flood, 2 heavy rain. Local standard time, as filed.

Flood, Taylor

When
July 4, 2:22 PM EST
Where
Taylor County, 1.7 mi NNW of Arista to 1.83 mi NNW of Arista
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.393, -85.312

Palestine Road became impassable due to high water over the roadway.

Flood, Anderson

When
July 4, 3:00 PM EST
Where
Anderson County, 3.01 mi NNE of Birdie to 3.11 mi N of Birdie
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.073, -85.009

A car became stalled in high water at a low water crossing on Alton Station Road. Several Coop and CoCoRah sites measured over 3 inches over an 8 hour period prior to this flooding report.

Flood, Anderson

When
July 4, 3:06 PM EST
Where
Anderson County, 1.85 mi NE of Gudgel to 2.07 mi NE of Gudgel
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.039, -84.956

The Lexington media reported flooding on Hammonds Creek Road.

Flood, Taylor

When
July 4, 3:54 PM EST
Where
Taylor County, 0.72 mi SSE of Acton to 0.44 mi SE of Acton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.340, -85.246

Stoner Creek Road near Acton was briefly impassable due to high water.

Flood, Mercer

When
July 4, 7:06 PM EST
Where
Mercer County, 0.67 mi W of Harrodsburg to 0.55 mi WSW of Harrodsburg
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.748, -84.862

The Lexington media reported water covering portions of U.S. Highway 68 just southwest of Harrodsburg.

Flood, Bourbon

When
July 5, 12:00 PM EST to July 6, 7:50 AM EST
Where
Bourbon County, 1.25 mi SSE of Paris to 1.28 mi SSE of Paris
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.204, -84.240

Minor flooding developed on Stoner Creek during the late evening on July 5th. Flood stage at Paris is 18 feet. Stoner Creek peaked at 19.6 feet at 10 pm on July 5th.

Flood, Metcalfe

When
July 5, 2:20 PM CST
Where
Metcalfe County, 2.75 mi ESE of Willow Shade to 4.13 mi E of Willow Shade
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.837, -85.553

The Metcalfe emergency manager reported water over State highway 90, making the road impassable.

Flood, Allen

When
July 5, 3:03 PM CST
Where
Allen County, 1.18 mi SE of Scottsville to 1.29 mi SSE of Scottsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.736, -86.168

Holland Road east of Scottsville was impassable due to high water.

Flood, Green

When
July 5, 6:51 PM CST
Where
Green County, 1.7 mi SSE of Gresham to 1.56 mi W of Haskingsville
Cause
Heavy Rain
Reported by
County Official
Coordinates
37.179, -85.435

A Green County official reported several inches of water on Colombia Highway southeast of Gresham.

Flash Flood, Taylor

When
July 5, 7:53 PM EST
Where
Taylor County, 0.99 mi NNE of Campbellsville to 1.05 mi NNE of Campbellsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.343, -85.343

The Taylor County emergency manager reported water over the road at Broadway and Lebanon Avenue in Campbellsville. Many county roads became impassable due to flash flooding, including Meadow Creek Road at Elmore Road and the intersection of Elmore and Davis Roads.

Heavy Rain, Taylor

When
July 5, 9:12 PM EST
Where
Taylor County, 1.38 mi N of Campbellsville
Reported by
Emergency Manager
Coordinates
37.350, -85.350

The emergency manager relayed a report of 2.35 inches of rain haven fallen in a two hour period.

Heavy Rain, Logan

When
July 5, 9:00 PM CST
Where
Logan County, 0.88 mi SW of Russellville
Reported by
Mesonet
Coordinates
36.840, -86.890

The Kentucky Mesonet site near Russellville measured over 3 inches of rain in a 3 hour period.

Flash Flood, Logan

When
July 5, 9:05 PM CST
Where
Logan County, 0.51 mi SW of Russellville to 0.5 mi SW of Russellville
Cause
Heavy Rain
Reported by
County Official
Coordinates
36.845, -86.887

A county official reported that several roads had water flowing over them in Russellville and other portions of northern Logan County.

Flash Flood, Logan

When
July 5, 11:05 PM CST
Where
Logan County, Russellville to 0.48 mi NNE of Russellville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.850, -86.880

The Logan County emergency manager reported that several people had to be rescued from their homes by boat due to flash flooding. Nearby, 5.3 inches of rain was measured over a 4 hour period ending at midnight CDT.

Flash Flood, Scott

When
July 6, 7:00 AM EST
Where
Scott County, 0.83 mi NNW of Sadieville to 0.75 mi NNW of Sadieville
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.391, -84.536

The local media reported that two boys were rescued after creek waters rose quickly on the Little Indiana Branch in the town of Sadieville.

Flash Flood, Franklin

When
July 6, 8:00 AM EST
Where
Franklin County, 1.09 mi N of Jett to 1.14 mi N of Jett
Cause
Heavy Rain
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
38.196, -84.820

The Frankfort media reported two different water rescues of drivers from their respective vehicles. One car was stalled in about 12 to 18 inches of water across Country Lane.

Flash Flood, Scott

When
July 6, 9:22 AM EST
Where
Scott County, 1.55 mi SW of Great Crossing to 1.39 mi WSW of Great Crossing
Cause
Heavy Rain
Reported by
Public
Coordinates
38.206, -84.622

A nearby creek overflowed its banks, flooding and briefly closing Robinson Lane, which is just west of Georgetown.

Flash Flood, Woodford

When
July 6, 10:00 AM EST
Where
Woodford County, Millville to 0.34 mi N of Millville
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.130, -84.820

An elderly couple were evacuated from their home due to rapidly rising water. Several roads were briefly closed in the Millville area.

Flash Flood, Franklin

When
July 6, 10:11 AM EST
Where
Franklin County, 1.22 mi N of Jett to 1.31 mi N of Jett
Cause
Heavy Rain
Reported by
Public
Coordinates
38.198, -84.819

Heavy rains flooded and briefly closed the intersection of Country Lane and Saratoga Drive in Frankfort.

Flash Flood, Washington

When
July 6, 10:25 AM EST
Where
Washington County, 0.5 mi S of Tatham Spgs to 0.73 mi SSW of Tatham Spgs
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.863, -85.118

Several roads were closed due to high water across Washington County, including State Highway 1039 4 miles southwest of Johnsonville.

Flash Flood, Lincoln

When
July 6, 12:21 PM EST
Where
Lincoln County, 0.7 mi WNW of Turnersville to 0.75 mi NW of Turnersville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.485, -84.761

A vehicle stalled while the driver attempted to drive through up to 4 feet of water covering the road.

Flood, Nelson

When
July 6, 5:50 PM EST to July 10, 1:35 AM EST
Where
Nelson County, 0.75 mi N of Boston to 0.8 mi N of Boston
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.791, -85.668

Heavy rains from July 4th through the 6th led to moderate flooding on the Rolling Fork River at Boston. The river crested at 42.2 feet during the late afternoon on July 8th. Flood state is 35 feet.

Flood, Butler

When
July 6, 6:00 PM CST to July 9, 11:45 PM CST
Where
Butler County, 1.05 mi E of Woodbury to 1.27 mi E of Woodbury
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.182, -86.631

Heavy rains from the 4th through the 6th of July brought the Green River into flood at Woodbury. Flood state is 33 feet. The river crested at 35.8 feet during the late afternoon on July 7th.

Flood, Hart

When
July 6, 8:25 PM CST to July 8, 12:35 PM CST
Where
Hart County, 0.47 mi ESE of Woodsonville to 0.82 mi E of Woodsonville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.268, -85.892

Heavy rains from the 4th through the 6th of July led to minor flooding on the Green River at Munfordville. Flood stage is 28 feet. The river crested at 31.8 feet during the early evening of July 7th.

Flood, Edmonson

When
July 7, 1:00 AM CST to July 9, 8:45 AM CST
Where
Edmonson County, 0.99 mi NNW of Brownsville to 1.34 mi NNW of Brownsville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.194, -86.275

The Green river flooded in several locations from the 7th to the 10th of July. In Brownsville, flood state is 18 feet. The river crested in Brownsville at 21 feet around noon on July 8th.

Flood, Butler

When
July 7, 9:00 AM CST to July 10, 2:00 PM CST
Where
Butler County, Rochester to 0.55 mi SE of Rochester
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.220, -86.900

Heavy rains in early July led to flooding on the Green River at several locations. The river flooded Rochester, cresting at 18.2 feet during the early morning hours on the 9th of July. Flood stage at Rochester is 17 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451289, 451293, 451290, 451292, 451294, 462378, 451000, 451001, 451003, 450998, 451004, 451005, 450999, 451006, 451127, 451130, 451129, 451146, 451131, 451147, 451128, 462382, 462401, 462390, 462395, 462406.